PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry Question on Tinnitus - January 2014

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President and tinnitus authority, Barry Keate, will select the most representative questions each month for publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Get answers right now to your questions on tinnitus. Search our Tinnitus Library Center or FAQs

Tinnitus after Impact

Dear Barry,

I just placed my order for the Arches Tinnitus Formula today. It was recommended to me by my ENT doctor.

I had the onset of loud ringing in my right ear 2-3 days after being rear ended in an auto collision. When I heard car tires screeching behind me from a sliding car, I turned my head to the right to look in the rear view mirror, so when they hit me at about 25 mph, I experienced a sideways "whiplash" as my head snapped backward then forward sharply.

My ENT doctor vacuumed away some wax that seemed compressed within my inner ear, believing that was the culprit. That gave me immediate and substantial relief for a few hours until I laid my head down on the pillow that night. As my head touched the pillow, it was as if a switch was thrown immediately initiating an even louder and more persistent ringing.

It's persisted since then, my ENT ordered a brain MRI looking for something he thought might be the cause, but did not find anything in the MRI. He says he has no idea what is causing the tinnitus ringing. He shrugged his shoulders and basically gave up, wishing me good luck.

Do you have any ideas, and where I should go from here? It seems to me the ringing was brought about by the trauma from the collision impact, so it seems to me there should be a way to identify the damage from that physical act and directly address it. The ringing is the worst when I wake up in the mornings. I've started calling it my "mini alarm clock" in my ear.

I appreciate any words of wisdom you may have for me.

David H.

Dear David,

I'm very sorry this happened to you. I agree that the tinnitus was most likely caused by whiplash; this is often the case. Most results from whiplash will resolve after a few months. You didn't mention how long ago this happened so I cannot comment on whether you are inside this window.

Ginkgo biloba, found in Arches Tinnitus Formula, can be very helpful in cases of whiplash and tinnitus. It brings more blood flow to the damaged area of the brain and helps heal tissues. It also calms the neuro-excitability of the damaged areas by antagonizing the effect of glutamate, an excitatory neurotransmitter that plays a central role in tinnitus.

One common effect of whiplash is TMJ dysfunction. This is where the Temporo-Mandibular joint, which holds the jaw in place relative to the skull, is knocked out of alignment. This will definitely cause tinnitus. Your comment that it's worse in the morning leads me to believe that, when sleeping, you are applying pressure on the joint, causing the tinnitus to worsen. The good news is, TMJ is treatable. Most treatments are painless and non-invasive and may amount to nothing more than a mouth guard at night.

Inside the article is another link to a previous article on TMJ and tinnitus. Please read this article carefully. I believe it will give you hope for an improvement. At the end of the article is a link to the association of TMJ specialists, who come out of the dental profession, and a page where you can find a specialist in your area. I advise you to contact a TMJ specialist for an evaluation.

I hope this is helpful and your tinnitus improves greatly.

Wishing you quiet times, Barry Keate

Zoloft for Tinnitus: Helps and Hurts

Dear Barry,

I am struggling with tinnitus. I started taking 50mg of Zoloft and it does help a lot though I am concerned can and is it making my tinnitus worse?

Jim

 

Dear Jim,

I'm sorry you're having a difficult time. Zoloft is frequently prescribed for people with tinnitus. All SSRI antidepressants have the potential of causing or worsening tinnitus. For most people, this doesn't happen but for up to about 8% it does. If it does make your tinnitus worse, stop using it immediately. If it doesn't, you can probably continue to use it and hopefully it will make you feel better.

There is another worry about SSRI antidepressants of which you should be aware. They all potentiate serotonin, which is the neurotransmitter that fights depression. SSRI is an acronym for Selective Serotonin Re-uptake Inhibitor. So these medications ensure that serotonin stays in the system longer, making the patient feel better.

The problem with this is after an amount of time, varying by the individual, the brain is fooled into thinking there is plenty of serotonin and stops making any more of it. Then the patient becomes dependent on the medication to keep serotonin available. If a lot of dependence occurs, it becomes extremely difficult to withdraw. Some people are trapped into using these medications for the rest of their lives. I advise to not use it for more than a few months. Hopefully your condition will improve by then and you'll be able to slowly reduce dosage.

You can read more about this conundrum in an article, Tryptophan, Serotonin and Tinnitus .

Wishing you quiet times,

Barry Keate

 

Pour on the salt, pour on the tinnitus

Dear Barry,

After much detailed experimentation, following your literature's advice, I have determined that an ultra-low sodium diet reduces the ringing substantially. My question is, if I do have a higher sodium diet one day, why am I OK the rest of that day, but wake up with the increased ringing which lasts 24 hours? Then, approximately 40 hours later after the high sodium food, I wake up and the ringing is back in lower levels.

Why does it take so long for the increased ringing to start up and why does it last so long before quieting down. P S Ultra low sodium for me is less than 400 MG a day. The higher sodium diet in question was about 800 MG in one day. What was added was a cup of cottage cheese! Also I am not overweight or have any health problems.

Or, am I imagining this cause and effect? Thank you! Lesley R.

Dear Leslie,

Thank you for your message; this is very important to many people who suffer from tinnitus.

You are not imagining this. It is common knowledge among tinnitus professionals that increased sodium intake exacerbates tinnitus and reducing sodium is helpful in reducing the sound level. Why it takes until the next day to affect you is beyond me. We all process things differently and your metabolism of sodium must be fairly slow. If I have a salty meal, it only takes a couple of hours to increase the tinnitus and the increase only lasts until the next day, when it is generally returned to normal.

You can reduce the amount of time tinnitus is increased by drinking lots of water. This should flush the excess sodium through your system faster.

Wishing you quiet times, Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.